Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

October 3, 2021Barren County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 3, 2021, 7:44 PM CDT for Barren County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2021, 7:44 PM CDT (00:44 UTC)
Expired
Oct 3, 2021, 8:15 PM CDT
In force
31 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
40

County Barren County, KY

The radar

The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS83 KLMK 040044
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
744 PM CDT Sun Oct 3 2021
 
KYZ062-074-076-040115-
Metcalfe KY-Edmonson KY-Barren KY-
744 PM CDT Sun Oct 3 2021

...A strong thunderstorm with weak rotation will impact portions of 
northern Barren and northwestern Metcalfe Counties through 815 PM 
CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm that 
showed some weak rotation near Glasgow, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and brief period of heavy rain 
         and lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Glasgow around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3699 8614 3704 8612 3716 8602 3715 8592
      3715 8588 3712 8569 3687 8575
TIME...MOT...LOC 0042Z 280DEG 10KT 3704 8595 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

BTN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 3, 6:48 PM CDT, 56 minutes earlier.

Area forecast discussion, Oct 3, 6:48 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
748 PM EDT Sun Oct 3 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Monday)
Issued at 255 PM EDT Sun Oct 3 2021

Vertically stacked low pressure is now over eastern Wisconsin, with
a weak cold front extending southward through the Wabash Valley and
the Pennyrile. A surge of moisture-rich air fueled widespread
showers and storms earlier in the day, but that activity is now
exiting the area. Modest destabilization behind the departing precip
shield has allowed convection to pop up along the incoming front.

Precip coverage will be scattered through the evening as the
boundary pushes east across our area. Modest dry air advection
overnight won't fully offset temperatures crossing over this
afternoon's dewpoints, so stratus and patchy fog are on the table
around daybreak Monday. If we keep enough wind out of the west, it
should be mostly stratus, but too much decoupling could result in
greater coverage of fog.

Baggy trof remains in play at the sfc and aloft through Monday, and
that could keep the weather unsettled even in the face of PWAT
values dropping to around 1 inch by the end of the day. Weak
instability and steeper lapse rateswill support scattered showers
and a few thunderstorms.  However the shear is quite weak so not
expecting much in storm intensity or organization. Max temps will be
close to seasonal normals, with dewpoints in the lower 60s to
provide a slightly muggy feel.

.Long Term...(Monday night through Sunday)
Issued at 249 AM EDT Sun Oct 3 2021

...Unsettled weather pattern this week...

Overview...A cut-off low will slowly drift from the Lower MS Valley
up into the OH Valley over the course of the work week resulting in
daily rain shower and thunderstorm chances, mostly diurnally driven,
before upper ridging moves in from the west for what should result in
a dry weekend.

Tuesday through Friday...Beneath the aforementioned upper low (UL),
an inverted trough in the lower levels will impinge northward into
sprawling surface high pressure over the NE US, while our position
on the eastern side of the UL will result in a warm, moist southerly
fetch over the area. This available moisture combined with daily
afternoon instability will likely lead to scattered showers and
possible thunderstorms each day, especially Wednesday and Thursday.
Friday looks to be a transition day as high pressure in the low to
mid levels begins nudging into the region beneath the UL that is
progged to be directly overhead by this time. Temperatures will be
rather consistent throughout this period with mins in the upper 50s
to low 60s and highs in the mid to upper 70s.

Saturday and beyond...Less confidence going into this period as
models begin to diverge as to the placement of the UL, but the
consensus leans toward a dry weekend as the upper trough axis pushes
east of the CWA and high pressure builds in below. Temperatures will
increase slightly with highs in the upper 70s to low 80s and morning
lows in the low 60s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 747 PM EDT Sun Oct 3 2021

IMPACTS: Possible thunderstorm for LEX this evening with MVFR to IFR
CIG tomorrow morning.

DISCUSSION: Surface boundary is working across the region this
evening. Likely going to see a light wind shift from the south to
more out of the southwest. Radar continues to show a broken line of
showers and storms through central KY moving to the east. One line
stretches from FFT to BWG. With a secondary line across southern IN
around HNB. One line could impact LEX for a period with MVFR to IFR
conditions as the second could bring a passing light rain to SDF.

Overnight, there will be a period of VFR before we see lowering CIG
across the area. Looking at MVFR to possible IFR conditions right
around daybreak and continuing through the bulk of the morning.
Likely IFR could be around LEX with MVFR for the rest of the TAF
sites. The one area that could be questionable might be borderline
for BWG/HNB.

By afternoon clouds should break, there is a chance of a scattered
shower in the afternoon but decided to keep it out of the forecast
for now.

CONFIDENCE: Moderate on all conditions.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CG
Aviation...BTN
Hazardous weather outlook, Oct 3, 3:03 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
403 PM EDT Sun Oct 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
403 PM EDT Sun Oct 3 2021 /303 PM CDT Sun Oct 3 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening. Lightning
and briefly heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms will be possible each afternoon and evening
this week. Lightning and briefly heavy rainfall will be the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/CG

In the hours before

Special weather statement, Oct 3, 4:40 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
540 PM EDT Sun Oct 3 2021

KYZ029-030-032215-
Jefferson KY-Bullitt KY-
540 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of south central
Jefferson and north central Bullitt Counties through 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollyvilla, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Okolona and Newburg around 545 PM EDT.
  Pioneer Village around 550 PM EDT.
  Spring Mill around 555 PM EDT.

Other locations in the path of this storm include Hollow Creek,
Highview and Fern Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief torrential rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 8581 3816 8578 3817 8554 3804 8555
TIME...MOT...LOC 2139Z 260DEG 19KT 3809 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BTN
Special weather statement, Oct 3, 6:25 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
725 PM EDT Sun Oct 3 2021

KYZ027-028-062-063-040000-
Hart KY-Grayson KY-Edmonson KY-Hardin KY-
725 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of northwestern Hart,
eastern Grayson, southwestern Hardin and north central Edmonson
Counties through 800 PM EDT/700 PM CDT/...

At 725 PM EDT/625 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Leitchfield, moving east at 30 mph.

HAZARD...Winds up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Hart,
eastern Grayson, north central Edmonson and southwestern Hardin
Counties, including the following locations... Rock Creek, Seven
Corners, Saint Paul, Lines Mill, Broadway, Broad Ford, Peonia,
Sadler, Flint Hill and Pearman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3756 8629 3755 8588 3743 8590 3729 8609
      3733 8645
TIME...MOT...LOC 2325Z 270DEG 27KT 3746 8623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SCHOETTMER
Special weather statement, Oct 3, 7:06 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
706 PM CDT Sun Oct 3 2021

KYZ062-071>074-040045-
Warren KY-Simpson KY-Allen KY-Edmonson KY-Barren KY-
706 PM CDT Sun Oct 3 2021

...Cluster of weakly rotating thunderstorms will impact portions of
southeastern Simpson, Allen, southeastern Warren, central Barren and
southeastern Edmonson Counties through 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking thunderstorms that showed
some weak rotations along a line extending from 11 miles southwest
of Munfordville to near Portland. Movement was east at 15 mph.

HAZARD...Brief period of heavy rain and lightning.

SOURCE...Radar indicated.

IMPACT...Storms were showing signs of weak rotation. Stay alert
         inc case these storms intensifies.

Locations impacted include...
  Glasgow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3665 8659 3665 8668 3715 8609 3709 8577
      3664 8629 3665 8634 3665 8651 3664 8654
      3664 8655 3663 8656
TIME...MOT...LOC 0004Z 281DEG 12KT 3714 8600 3665 8657

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

BTN
Special weather statement, Oct 3, 7:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
744 PM CDT Sun Oct 3 2021

KYZ062-074-076-040115-
Metcalfe KY-Edmonson KY-Barren KY-
744 PM CDT Sun Oct 3 2021

...A strong thunderstorm with weak rotation will impact portions of
northern Barren and northwestern Metcalfe Counties through 815 PM
CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm that
showed some weak rotation near Glasgow, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and brief period of heavy rain
         and lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Glasgow around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3699 8614 3704 8612 3716 8602 3715 8592
      3715 8588 3712 8569 3687 8575
TIME...MOT...LOC 0042Z 280DEG 10KT 3704 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:06 PM CDTSpecial Weather StatementLMKAllen, Barren39 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.